Forum

GP stops my Tec following very high white cell count

Hi everybody,

Has anybody else been taken of Tecfedera due to a very high white cell blood count. Following a recent chest infection which was confirmed as cleared up following blood tests after taking antibiotics,my GP advised me to come of Tec as my white blood cell count was very high. Over Xmas I have had severe pain initially in my lower back ribs and hips which has moved up to between my shoulder blades. The pain is severe every three hours and just about bearable following taking meds. I currently have been prescribed codeine, Pregabalin 25mg twice a day and 1x 5mg diazepam once a day. I also take paracetamol when taking the codeine. My MS nurse has recommended steroids and my GP gave me a script for these yesterday so hopefully this 5 day course will relieve the pain.

I was was just wondering if any fellow RRMS sufferers have similar issues with Tecfidera (high white cell count).Been diagonised with RRMS 1year and on Tecfedera around 8 months

Warni

Hi Warni

Normally it’s a very low lymphocyte level that causes the docs to stop Tecfidera. Are you sure it’s very high? The reason is that the action of the Tecfidera is to lower your lymphocytes so they stop attacking your myelin. Lymphocytes’ job is to fight infection. So the norm is that when you start 'Tec your lymphocytes go down temporarily, but then recover a bit. It’s when they go right down and stay down that the problem is caused. If you had abnormally high lymphocytes I wouldn’t have thought an infection would get a foot in the door, so to speak.

My lymphocytes went down to 0.4 on the 6 months blood test on 'Tec. The rule is generally if they’re 0.5 or lower for 6 months to stop the drug (some neurologists recommend stopping at less than 0.8). They then tested again a month later, still 0.4. So as the blood test is every 3 months, it’s not possible to say exactly when they dropped. I stopped Tecfidera about 2 months ago and am now waiting for the levels to rise before I can consider any other DMD.

Sue

A high white blood cell count (WBC) can mean you are fighting an infection. Lymphocytes are part of the WBC but there are other types of white blood cells.

This web site page from Diabetes.co.uk discusses the types of white blood cells and what they do.

Warni do you have your blood test results for WBC and also lymphocytes?

hi

i wouldn’t have thought your GP would be able to stop your tecfidera.

surely your ms specialist neurologist or your ms nurse are the ones to make this decision.

carole x

Thanks Ssssue for your reply. Maybe I did pick up the GP wrongly. Am going to try to talk to him today. I also had a routine 6 month blood test a month ago at the MS clinic so will ring my Ms nurse today to see if anything untoward there with my white cell count

warni

Hi Lenny

thanks for replying. Don’t have any info on blood tests but I will be doing my best to find out from my Ms nurse and GP. Trying to get an appointment with my Neuro at his Wednesday Ms clinic as this appears to be the opposite from what tec should be doing.

Warni

Hi Carole

thanks for replying. Yes I didn’t think my GP could stop tec without consulting my Neuro but he advised steroids can be dangerous if taken with a high white cell count. In saying that following a better set of blood results following my antibiotic course he did release the script for steroids on Friday so just maybe they will kick in and give me some relief. It’s going to be a busy day today trying to get some clarity.

Confused

Warni

It is strange that an elevated blood cell count has been reported, given that tecfidera is responsible for the complete opposite.

but we are usually blessed with more than just one adverse condition to contend with…

true too that a mere GP shouldn’t be able to simply ‘stop a DMD’ which is prescribed by a ‘superior’ specialist. and why stop it? does that mean the drug is no longer available; ie. if in a few weeks your situation returns to a more normal condition, you have to go through the entire start up process again?

why not simply recommend that you stop taking the pills for a week or so until blood counts report a more favourable status?

in any event, good luck. do you best to remain stress free and under whelmed by it all.

My lymphocytes have gone up since taking Tecfidera. I was at 1.3 in June 2013 not on any DMT then, started Tec in Jan 2015 and have been 2.4 in July 2015 and 2 in Oct 2015. My neuro say’s it a percentage of patients on Tecfidera that go down but not all.

1 Like

Cheers Paolo,

got to speak with my Ms nurse today. My WBC was 8 in November when I had my 6 month check up. Following feeling fluky in December WBC rose to 13. At end of antibiotic course it rose again to 18. Aa agh. Ms nurse advised going back on Tec and doubling up on Pregabalin. Can’t decide but will try to talk to GP tmw. Ms nurse says no point in getting bloods done whilst on steroids as blood count could be even higher. She reckons infection or inflammation causing elevated Ms symptoms.

Just being off work, too sore to do much, crappy TV and negative thoughts are doing my head in but your right, must be more positive to fight the Ms fight

warni

Hi Lenny

your comments are helping me. My WBC results noted above. It’s good to have a community of fellow MS’rs who walk the walk with each other.

Thanks

warni